Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 40, NWS Tucson, AZ

August 4, 2005Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 4, 2005, 6:32 PM MST for Pima County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2005, 6:32 PM MST (01:32 UTC)
Expired
Aug 4, 2005, 7:30 PM MST
In force
58 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.5 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
2547 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 050137
FFWTWC
AZC019-050330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
632 PM MST THU AUG 4 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE FAR NORTH AND EAST PORTION OF THE 
  CITY OF TUCSON...THE CATALINA AND RINCON MOUNTAINS

* UNTIL 830 PM MST

* AT 627 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  RAINFALL AMOUNTS OF ONE INCH FROM THUNDERSTORMS OVER THE CATALINA
  AND RINCON MOUNTAINS JUST NORTH AND EAST OF THE CITY OF TUCSON. 
  SPOTTER REPORTS OF ONE HALF INCH OF RAIN IN 15 MINUTES HAVE 
  OCCURRED NEAR VAIL.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ALDER   
  CANYON...MOUNT LEMMON...SAGUARO NATIONAL PARK EAST...THE TUCSON 
  FOOTHILLS...AND THE RINCON MOUNTAINS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TUCSON.

LAT...LON 3175 11080 3175 11047 3219 11047 3251 11048
      3251 11081 3242 11091

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 050226
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
723 PM MST THU AUG 4 2005

AZC019-050330-
PIMA AZ-
723 PM MST THU AUG 4 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 830 PM MST FOR NORTHEASTERN
PIMA COUNTY...

AT 714 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS PRODUCING HEAVY RAINFALL OVER THE CITY OF TUCSON. 
TRAINED WEATHER SPOTTERS HAVE REPORTED RAINFALL AMOUNTS OF ONE INCH 
IN 30 MINUTES IN THE NORTHEAST TUCSON FOOTHILLS AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUCSON...ORO 
VALLEY...ALDER CANYON...MOUNT LEMMON...SAHUARITA AND CORONA DE TUCSON.

ADDITIONAL RAINFALL AMOUNTS OF ONE INCH IN 15 TO 30 MINUTES ARE 
POSSIBLE IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE
INTO FLOODED AREAS OR AROUND BARRICADES. IF THE ROAD AHEAD IS
FLOODED...TURN AROUND DONT DROWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3184 11093 3175 11047 3219 11047 3251 11048
      3251 11081 3243 11099 3228 11119 3202 11113

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:40 PM MST, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 4, 2:40 PM MST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST THU AUG 4 2005

.SYNOPSIS...HIGH PRESSURE WILL EXTEND FROM THE FOUR CORNERS TO THE
GREAT BASIN...KEEPING THE DESERT SOUTHWEST IN A MONSOONAL FLOW
PATTERN. THERE WILL BE DAY TO DAY VARIATIONS...BUT IN GENERAL...
MOISTURE WILL REMAIN SUFFICIENT FOR MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS THROUGH EARLY NEXT WEEK.

&&

.DISCUSSION...STANDARD MONSOON CONVECTIVE DAY IN PROGRESS ACROSS THE
FORECAST AREA. MORNING CLOUD COVER HAS BEEN SLOW TO BURN OFF WHICH
HAS MADE FOR A SLOW START TO CONVECTION ACROSS ERN CWA...BUT LATEST
PSR RADAR IMAGERY SHOWS STRONG STORMS FORMING OVER ERN MOUNTAINS.
TSTMS ALREADY MORE NUMEROUS VERSUS YESTERDAY ACROSS THE AREA...MCV
CURRENTLY ACROSS WRN CWA WITH CONVECTION FIRING NEAR ORGAN PIPE.

MODEST INCREASE IN FLOW PUSHING INTO ERN AREAS...WITH 15-25 KT OF
EASTERLY MID LEVEL FLOW NOTED FLOWING BELOW FOUR CORNERS HIGH. AGAIN
THE MAIN CONCERN WILL BE FLASH FLOODING...DUE TO RELATIVELY SLOW
STORM MOVEMENT...WITH ELEVATED CONCERNS OVER SANTA CRUZ AND
ESPECIALLY WESTERN AND CENTRAL PIMA COUNTY WHERE HEAVY RAINS HAVE
OCCURED THE PAST FEW DAYS.

OTHERWISE...HAVE NOT MADE ANY DRASTIC CHANGES TO PREVIOUS
FORECAST...WITH STANDARD MONSOON CONDITIONS EXPECTED THROUGH THE
FORECAST PERIOD.

FLOW WILL LIKELY TURN MORE NORTHEASTERLY HEADING INTO THE
WEEKEND...AS THE FOUR CORNERS HIGH SHIFTS A BIT WEST TO NEAR LAS
VEGAS. THIS WILL BE FAVORABLE FOR STORMS TO FORM OVER THE MOGOLLON
RIM AND PROPAGATE SOUTHEAST INTO THE LOWER DESERTS BY LATE
AFTERNOON. SO WE WILL KEEP SCATTERED TSTM CHANCES THROUGH THE
WEEKEND.

NOTICE TO USERS...

KEMX WSR-88D IS INOPERATIVE. RETURN TO SERVICE AS OF THIS WRITING IS
NOT EXPECTED UNTIL SOMETIME TODAY...MOST LIKELY IN THE LATE
AFTERNOON OR EVENING.

&&

.AVIATION...ISOLATED/SCATTERED THUNDERSTORMS AT OR IN THE VCNTY OF
TERMINALS CAN BE EXPECTED WITH SFC WND G35KT AND REDUCED VSBYS TO
4SM POSSIBLE IN TSRA UNTIL 06Z.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLOOD WARNING FOR SMALL STREAMS
IN EFFECT TODAY FOR CENTRAL PIMA COUNTY.(VAMORI WASH)

&&

PUBLIC...SHOEMAKER
AVIATION...SHOEMAKER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 4, 9:55 AM MST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
955 AM MST THU AUG 4 2005

AZZ019-029>031-033>035-051400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
955 AM MST THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL FIRST DEVELOP
OVER THE HIGHER TERRAIN...ESPECIALLY ALONG A LINE FROM DOUGLAS TO
SAFFORD AROUND NOON. THESE STORMS WILL THEN MOVE WEST AT 10 TO 15
MPH INTO THE VALLEYS BY MID AFTERNOON. THESE STORMS WILL THEN BEGIN
TO SLOW DOWN TO 5 TO 10 MPH AS THEY PUSH INTO THE LOWER DESERTS OF
SOUTHWEST ARIZONA BY LATE AFTERNOON AND EARLY EVENING. THESE STORMS
WILL INITIALLY HAVE THE ABILITY TO ORGANIZE INTO CLUSTERS INCREASING
THE THREAT OF DAMAGING THUNDERSTORM WINDS. THE MOIST ATMOSPHERE
ACROSS SOUTHEAST ARIZONA WILL ALLOW THE THREAT FOR LOCALIZED FLASH
FLOODING TO CONTINUE TODAY...ESPECIALLY ACROSS THE CENTRAL AND
WESTERN PORTIONS OF PIMA COUNTY WHERE STORMS WILL MOVE SLOWER AND
RAIN WILL FALL ON ALREADY SATURATED SOILS.

DISCUSSION...AN UPPER HIGH CENTERED OVER THE CENTRAL PLAINS TODAY
WILL ALLOW AN EASTERLY FLOW TO SETUP ACROSS SOUTHEAST ARIZONA. THIS
FLOW HAS IMPORTED DRIER AIR INTO THE FAR EASTERN PORTIONS OF THE
STATE...AND HAS DEVELOPED A LOW AND MID LEVEL MOISTURE BOUNDARY
ROUGHLY SETUP ALONG A LINE FROM DOUGLAS TO SAFFORD. THIS BOUNDARY IS
CLEARLY EVIDENT ON THE LATEST GOES-10 PRECIPITABLE WATER IMAGERY.

IN THE UPPER ATMOSPHERE...A MOISTURE BOUNDARY AS SEEN ON WATER VAPOR
WILL CONTINUE TO NUDGE INTO THE SOUTHEAST CORNER OF THE STATE BY THE
EARLY AFTERNOON HOURS. THIS BOUNDARY WILL INTERACT WITH THE LOW AND
MID LEVEL MOISTURE BOUNDARY TO SERVE AS A FOCUSING MECHANISM TO HELP
INITIATE CONVECTION. IN ADDITION...A WEAK AREA OF UPPER DIFFLUENCE
WILL SUPPORT STRONG THUNDERSTORM UPDRAFTS ALONG AND AHEAD OF THE
UPPER MOISTURE BOUNDARY.

ALTHOUGH THE MORNING UPPER AIR SOUNDING FROM TUCSON INDICATED A WEAK
SOUTHEAST STEERING FLOW AT 5 MPH...THIS SHOULD CONTINUE TO INCREASE
THROUGHOUT THE DAY...BECOMING EAST AROUND 10 TO 15 MPH. THE INCREASE
IN SPEED SHEAR WILL ALLOW STORMS TO BECOME MORE ORGANIZED...POSSIBLY
FORMING INTO MULTICELLULAR CLUSTERS BY LATE THIS AFTERNOON... AND
THUS INCREASING THE RISK OF DAMAGING THUNDERSTORM WINDS. ALTHOUGH
THE FASTER STORM MOTION WOULD GENERALLY DECREASE THE THREAT FOR VERY
HEAVY DOWNPOURS...THESE STORMS ARE MOVING INTO A VERY MOIST LOWER
AND MIDDLE ATMOSPHERE THE FURTHER WEST THEY PUSH. THE GREATEST
CONCERN FOR FLASH FLOODING IS ACROSS CENTRAL AND WESTERN PIMA COUNTY
LATE THIS AFTERNOON AND EVENING...WHERE THE STEERING FLOW WILL SLOW
DOWN THE STORMS OVER AN ALREADY WELL SATURATED AREA.

OTHERWISE...LOOK FOR THUNDERSTORMS TO FIRST DEVELOP OVER THE HIGHER
TERRAIN...ESPECIALLY NEAR THE MOISTURE BOUNDARIES ROUGHLY ALONG A
LINE FROM DOUGLAS TO SAFFORD AROUND NOON. THESE STORMS WILL THEN
MOVE WEST AT 10 TO 15 MPH INTO THE VALLEYS BY MID AFTERNOON. THESE
STORMS WILL THEN BEGIN TO SLOW DOWN TO 5 TO 10 MPH AS THEY PUSH INTO
THE LOWER DESERTS OF SOUTHWEST ARIZONA BY LATE AFTERNOON AND EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ032-051400-
TOHONO OODHAM NATION-
1000 AM MST THU AUG 04 2005

...FLOOD WARNING IN EFFECT TODAY FOR CENTRAL PIMA COUNTY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR TOHONO OODHAM NATION

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL FIRST DEVELOP
OVER THE HIGHER TERRAIN...ESPECIALLY ALONG A LINE FROM DOUGLAS TO
SAFFORD AROUND NOON. THESE STORMS WILL THEN MOVE WEST AT 10 TO 15
MPH INTO THE VALLEYS BY MID AFTERNOON. THESE STORMS WILL THEN BEGIN
TO SLOW DOWN TO 5 TO 10 MPH AS THEY PUSH INTO THE LOWER DESERTS OF
SOUTHWEST ARIZONA BY LATE AFTERNOON AND EARLY EVENING. THESE STORMS
WILL INITIALLY HAVE THE ABILITY TO ORGANIZE INTO CLUSTERS INCREASING
THE THREAT OF DAMAGING THUNDERSTORM WINDS. THE MOIST ATMOSPHERE
ACROSS SOUTHEAST ARIZONA WILL ALLOW THE THREAT FOR LOCALIZED FLASH
FLOODING TO CONTINUE TODAY...ESPECIALLY ACROSS THE CENTRAL AND
WESTERN PORTIONS OF PIMA COUNTY WHERE STORMS WILL MOVE SLOWER AND
RAIN WILL FALL ON ALREADY SATURATED SOILS.

DISCUSSION...AN UPPER HIGH CENTERED OVER THE CENTRAL PLAINS TODAY
WILL ALLOW AN EASTERLY FLOW TO SETUP ACROSS SOUTHEAST ARIZONA. THIS
FLOW HAS IMPORTED DRIER AIR INTO THE FAR EASTERN PORTIONS OF THE
STATE...AND HAS DEVELOPED A LOW AND MID LEVEL MOISTURE BOUNDARY
ROUGHLY SETUP ALONG A LINE FROM DOUGLAS TO SAFFORD. THIS BOUNDARY IS
CLEARLY EVIDENT ON THE LATEST GOES-10 PRECIPITABLE WATER IMAGERY.

IN THE UPPER ATMOSPHERE...A MOISTURE BOUNDARY AS SEEN ON WATER VAPOR
WILL CONTINUE TO NUDGE INTO THE SOUTHEAST CORNER OF THE STATE BY THE
EARLY AFTERNOON HOURS. THIS BOUNDARY WILL INTERACT WITH THE LOW AND
MID LEVEL MOISTURE BOUNDARY TO SERVE AS A FOCUSING MECHANISM TO HELP
INITIATE CONVECTION. IN ADDITION...A WEAK AREA OF UPPER DIFFLUENCE
WILL SUPPORT STRONG THUNDERSTORM UPDRAFTS ALONG AND AHEAD OF THE
UPPER MOISTURE BOUNDARY.

ALTHOUGH THE MORNING UPPER AIR SOUNDING FROM TUCSON INDICATED A WEAK
SOUTHEAST STEERING FLOW AT 5 MPH...THIS SHOULD CONTINUE TO INCREASE
THROUGHOUT THE DAY...BECOMING EAST AROUND 10 TO 15 MPH. THE INCREASE
IN SPEED SHEAR SHOULD ALLOW STORMS TO BECOME MORE ORGANIZED...
POSSIBLY FORMING INTO MULTICELLULAR CLUSTERS BY LATE THIS
AFTERNOON...AND THUS INCREASING THE RISK OF DAMAGING THUNDERSTORM
WINDS. ALTHOUGH THE FASTER STORM MOTION WOULD GENERALLY DECREASE THE
THREAT FOR VERY HEAVY DOWNPOURS...THESE STORMS ARE MOVING INTO A
VERY MOIST LOWER AND MIDDLE ATMOSPHERE THE FURTHER WEST THEY PUSH.
THE GREATEST CONCERN FOR FLASH FLOODING IS ACROSS CENTRAL AND
WESTERN PIMA COUNTY LATE THIS AFTERNOON AND EVENING...WHERE THE
STEERING FLOW WILL SLOW DOWN THE STORMS OVER AN ALREADY WELL
SATURATED AREA.

A FLOOD WARNING IS IN EFFECT FOR CENTRAL PIMA COUNTY TODAY. THE
VAMORI WASH AT SANTA CRUZ (KOM VO) WAS ABOVE FLOOD STAGE THIS
MORNING...AND WILL SLOWLY BEGIN TO RECEDE LATER THIS AFTERNOON.
REFER TO THE FOLLOWING PRODUCTS FOR THE FLOOD WARNING AND SUBSEQUENT
FOLLOWUP STATEMENTS...

FLOOD WARNING            PHXFLWTWC      WWUS45 KTWC
FLOOD STATEMENT          PHXFLSTWC      WGUS85 KTWC

OTHERWISE...LOOK FOR THUNDERSTORMS TO FIRST DEVELOP OVER THE HIGHER
TERRAIN...ESPECIALLY NEAR THE MOISTURE BOUNDARIES ROUGHLY ALONG A
LINE FROM DOUGLAS TO SAFFORD AROUND NOON. THESE STORMS WILL THEN
MOVE WEST AT 10 TO 15 MPH INTO THE VALLEYS BY MID AFTERNOON. THESE
STORMS WILL THEN BEGIN TO SLOW DOWN TO 5 TO 10 MPH AS THEY PUSH INTO
THE LOWER DESERTS OF SOUTHWEST ARIZONA BY LATE AFTERNOON AND EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:09 PM MSTSevere Thunderstorm WarningTWCPima54 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.